Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS La Crosse, WI

July 14, 2020Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2020, 4:14 PM CDT for Clark County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 4:14 PM CDT (21:14 UTC)
Expired
Jul 14, 2020, 5:15 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS53 KARX 142114
SVRARX
WIC019-142215-
/O.NEW.KARX.SV.W.0057.200714T2114Z-200714T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
414 PM CDT Tue Jul 14 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in central Wisconsin...

* Until 515 PM CDT.

* At 413 PM CDT, severe thunderstorms were located along a line
  extending from near Stanley to 6 miles northeast of Augusta to
  Osseo, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Owen around 435 PM CDT.
  Greenwood around 450 PM CDT.
  Loyal around 455 PM CDT.
  Abbotsford around 500 PM CDT.

Other locations impacted by these severe thunderstorms include County
K And Capital Road, Chili, Hog Corners, Mead Lake, Highway 73 And 98,
Atwood and Tioga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 9032 4463 9032 4460 9092 4489 9092
TIME...MOT...LOC 2113Z 253DEG 44KT 4490 9093 4476 9105 4460 9121 

HAIL...0.75IN
WIND...60MPH
 
$$

CA
3 follow-up statements
246 
WWUS53 KARX 142123
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
423 PM CDT Tue Jul 14 2020

WIC019-142215-
/O.CON.KARX.SV.W.0057.000000T0000Z-200714T2215Z/
Clark WI-
423 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL CLARK COUNTY...

At 423 PM CDT, severe thunderstorms were located along a line
extending from near Thorp to 12 miles south of Stanley to near Price,
moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Owen around 435 PM CDT.
  Greenwood around 455 PM CDT.
  Abbotsford and Loyal around 500 PM CDT.

Other locations impacted by these severe thunderstorms include County
K And Capital Road, Chili, Hog Corners, Mead Lake, Highway 73 And 98,
Atwood and Tioga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4499 9032 4463 9032 4460 9092 4489 9092
TIME...MOT...LOC 2123Z 253DEG 44KT 4493 9080 4479 9092 4463 9108 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CA
565 
WWUS53 KARX 142144
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
444 PM CDT Tue Jul 14 2020

WIC019-142215-
/O.CON.KARX.SV.W.0057.000000T0000Z-200714T2215Z/
Clark WI-
444 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL CLARK COUNTY...

At 443 PM CDT, severe thunderstorms were located along a line
extending from near Owen to Greenwood to 6 miles east of Fairchild,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public. This storm has a history of producing damage to 
         trees in Augusta.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Loyal and Owen around 450 PM CDT.
  Abbotsford around 505 PM CDT.

Other locations impacted by these severe thunderstorms include County
K And Capital Road, Chili, Hog Corners, Mead Lake, Highway 73 And 98,
Atwood and Tioga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4499 9032 4463 9032 4460 9092 4479 9092
      4482 9075 4493 9067
TIME...MOT...LOC 2143Z 262DEG 38KT 4491 9057 4477 9061 4461 9083 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CA
218 
WWUS53 KARX 142204
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
504 PM CDT Tue Jul 14 2020

WIC019-142215-
/O.CON.KARX.SV.W.0057.000000T0000Z-200714T2215Z/
Clark WI-
504 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL CLARK COUNTY...

At 503 PM CDT, severe thunderstorms were located along a line
extending from near Abbotsford to near Colby to near Loyal, moving
east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public. This storm has a history of producing tree damage.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Clark County, including the following locations... County K
And Capital Road, Chili, Hog Corners, Highway 73 And 98, Tioga,
Christie and Veefkind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4494 9032 4463 9032 4460 9092 4468 9092
TIME...MOT...LOC 2203Z 253DEG 44KT 4498 9024 4484 9029 4468 9051 

HAIL...0.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:38 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 14, 3:38 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
338 PM CDT Tue Jul 14 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Jul 14 2020

Main forecast concerns are on severe thunderstorm potential late
this afternoon into this evening.

We are watching locations across northeast Iowa and southeast
Minnesota for thunderstorm development this afternoon. The
atmosphere has been slow to destabilize this afternoon thanks to
the cloud cover. However, there is about a 2 county wide corridor
ahead of the cold front where storms are expected to initiate.
Shear profiles suggest a few supercell structures are possible
early, with 0-6 km bulk shear values of 40-50 kts in areas
northwest of a Charles City Iowa to Medford Wisconsin line, then
we should see storms form into clusters or possibly linear
structures. 0-3 km line normal bulk shear values will be in the 30
to 35 kt range so cannot rule out a brief QLCS tornado if storms
go more into a linear mode. Overall the main threats from the
storms are damaging winds and possibly large hail. A brief tornado
cannot be ruled out. Heavy rain is another concern with the
storms with the potential for flash flooding concerns if storms
repeat over areas. The 850 mb moisture transport veers pretty
quickly this evening but a component of it looks to impact the
front to keep storms going over northeast Iowa and far southwest
Wisconsin which could lead to an increased threat for heavy
rainfall with repeated storms. Will be watching this closely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Jul 14 2020

We should see some dry time Wednesday night through Thursday night
with high pressure in control. Focus then turns to very warm and
humid conditions going into next weekend with chances for showers
and thunderstorms. Heat index values look to climb to around 100
Saturday afternoon across much of the area.  Areas near and south of
Interstate 90 could see heat index values climb into the upper 90s
Sunday afternoon. Will be watching this closely as a heat advisory
may be needed for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Jul 14 2020

Main taf concerns are periodic showers/storms at both taf sites
this afternoon into this evening. A cold front extending from
northwest Wisconsin into western Iowa will track across the area
this afternoon into tonight. Showers/storms will continue to
develop along and ahead of the cold front. Limited instability
across the area will reduce the coverage of the storms.
However...storms are expected late this afternoon into this
evening at both taf sites. The storms will be capable to be
severe with hail and damaging winds. For now...have kept any
mention of hail or stronger winds based on the limited coverage of
the severity of storms. The cold front will push far enough south
tonight and shower/storm chances will diminish at both taf sites.
This will allow for VFR conditions at both taf sites...mainly
after 06z Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...DTJ
Hazardous weather outlook, Jul 14, 3:03 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
303 PM CDT Tue Jul 14 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
303 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Late This Afternoon Into Tonight

Severe thunderstorms are possible late this afternoon into this
evening. The main threats from the storms will be damaging winds,
large hail, and heavy rainfall. A brief isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional storms chances through the weekend. It is
too early to discern if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed late this afternoon into this
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Jul 14, 1:23 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     FLOOD            3 W WITHEE              44.95N 90.66W
07/14/2020                   CLARK              WI   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROADWAY AT COUNTY X
            AND COUNTY O. WATER HAS SINCE RECEDED.

&&

JW
Local storm report, Jul 14, 1:25 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
125 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     FLASH FLOOD      3 W LONGWOOD            44.89N 90.66W
07/14/2020                   CLARK              WI   LAW ENFORCEMENT

            WATER OVER COUNTY O AND COLBY FACTORY ROAD.

&&

JW
Local storm report, Jul 14, 1:29 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     FLASH FLOOD      4 WNW LONGWOOD          44.92N 90.68W
07/14/2020                   CLARK              WI   LAW ENFORCEMENT

            WATER OVER THE ROAD AT COUNTY N AND RESEWOOD
            AVENUE.

&&

JW
Local storm report, Jul 14, 1:33 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      3 W DORCHESTER          45.00N 90.40W
07/14/2020                   CLARK              WI   LAW ENFORCEMENT

            WATER OVER THE ROAD AT SANDHILL ROAD AND
            COUNTY ROAD A.

&&

JW
Local storm report, Jul 14, 2:03 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HEAVY RAIN       WITHEE                  44.95N 90.60W
07/14/2020  M4.50 INCH       CLARK              WI   PUBLIC

&&

CA
Local storm report, Jul 14, 2:06 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       1 W MEDFORD             45.14N 90.37W
07/14/2020  M3.10 INCH       TAYLOR             WI   PUBLIC

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:07 AM CDTSpecial Weather StatementARXClark38 min
Jul 14, 9:24 AM CDTSpecial Weather StatementARXTaylor36 min
Jul 14, 9:52 AM CDTAreal Flood AdvisoryARXClark3 hr
Jul 14, 10:17 AM CDTSpecial Weather StatementARXTaylor43 min
Jul 14, 11:01 AM CDTFlash Flood WarningARXClark3 hr
Jul 14, 4:30 PM CDTSpecial Weather StatementARXBuffalo, Jackson, Trempealeau75 min
Jul 14, 5:07 PM CDTSevere Thunderstorm WarningARXClark, Jackson68 min
Jul 14, 5:28 PM CDTSpecial Weather StatementARXLa Crosse77 min
Jul 14, 6:20 PM CDTSpecial Weather StatementARXJackson85 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.